Home » Blog » Causes of Postural Instability in Seniors

Causes of Postural Instability in Seniors

Causes of Postural Instability in Seniors

Postural instability occurs when a person becomes unstable when turning their body, at the beginning of any movement, when standing up and, while stopping. Postural instability in seniors occurs when the extrapyramidal system is affected for some reason. It is located in the brain stem and in the region of the hemispheres – under the cerebral cortex and derived from the lower vertebral structures. The main task of the extrapyramidal system is to regulate muscle tone so that a person stays steady in any position they take. It plays an important role when it comes to the posture as well as the movement of a person.

The main cause of damage to the extrapyramidal system is Parkinson’s disease. In this case, the neurons that make up the structure of this system begin to break down. When 60-80% of their total number gets eliminated, dopamine – a substance necessary for the proper functioning of the brain becomes insufficient. The basal ganglia begin to produce the excitatory mediator acetylcholine, and this activates the cerebral cortex. Normal commands that provide muscle tone and their willingness to move according to the will of consciousness are interrupted. This results in postural instability in seniors.

Impaired muscle tone during a change of posture or when moving is observed not only in Parkinson’s disease but it’s also a characteristic of all those diseases in which the nerve cells die. These are the diseases in which either the blood supply to the brain is disturbed, or the cells carrying the food to neurons die:

  • encephalitis;
  • dementia with Lewy-bodies;
  • cortico-basal degeneration;
  • brain tumors;
  • Shay-Drager syndrome;
  • atherosclerosis of arteries that carry blood to the substantia nigra and other extrapyramidal structures;
  • hereditary calcification of the basal nuclei;
  • spinocerebellar ataxia;
  • poisoning with ethyl alcohol, manganese, lead, carbon disulfide, carbon monoxide;
  • Wilson’s disease;
  • taking drugs such as neuroleptics, dopamine antagonists, methyldopa, antidepressants that affect the metabolism of serotonin, valproic acid salt.

At times, symptoms may occur when taking tranquilizers, heart drugs, antifungal drugs, and those that, by blocking histamine receptors, reduce stomach acidity. How to identify the exact cause of postural instability?  For this, you need to visit a neurologist. The specialist will put the primary diagnosis of “Parkinson’s disease” and suggest examinations that will allow you to find the cause of postural instability. About Medigap Coverage: Seniors over 65 years must consider Medicare advantage plans to cover costs excluded from Basic Medicare like copay.